South Dakota, 2024

Heavy Snow in South Dakota, May 6 to 8, 2024

May 6 to 8, 2024 · NWS UNR · 1 event in 1 county or zone

A strong spring storm system brough rain and strong winds across much of western South Dakota. Across the higher elevations of the northern Black Hills, mainly above 5500 feet, temperatures were cold enough for heavy, wet snow to accumulate.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm system brough rain and strong winds across much of western South Dakota. Across the higher elevations of the northern Black Hills, mainly above 5500 feet, temperatures were cold enough for heavy, wet snow to accumulate. The highest elevations from Terry Peak to O'Neill Pass, and Rochford saw 6 to over 12 inches of accumulation, with near 18 inches at O'Neill Pass. Power outages were reported due to the heavy, wet snow and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 4:28 PM MST, 3 hours 32 minutes earlier. Its key messages:

  • -Deep low pressure system will bring numerous hazards through Tuesday. -Severe thunderstorms possible this afternoon over eastern areas. -Strong winds expected tonight northeast WY and most of western SD, with gusts to 70 mph possible. -Heavy wet snow expected tonight above 6000 ft in the northern Black Hills. -Heavy rain expected in portions of NE WY.
Area forecast discussion, May 6, 4:28 PM MST, 3 hours 32 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Mon May 6 2024

.KEY MESSAGES...

-Deep low pressure system will bring numerous hazards through
 Tuesday.

-Severe thunderstorms possible this afternoon over eastern areas.

-Strong winds expected tonight northeast WY and most of western
 SD, with gusts to 70 mph possible.

-Heavy wet snow expected tonight above 6000 ft in the northern
 Black Hills.

-Heavy rain expected in portions of NE WY.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 207 PM MDT Mon May 6 2024

Vigorous low pressure system deepening and closing off across the
region this afternoon. The dry trough has already shifted across
most of the area with lingering thunderstorms and showers along
the trough from far NW SD through scentral SD. Severe threat will
wane this evening as the sfc trough shifts east. The main show
will then become strong winds across most of the region. LLJ core
on the south side of the sfc low will strengthen and mix down to
the sfc overnight tonight with winds becoming quite strong.
Expecting sustained winds of 30 to 45 mph with gusts in excess of
70 mph possible. In addition, terrain effects around the BH will
accentuate the flow with locally strong wind gusts possible, esp
along the northern foothills. Winds will be the strongest
overnight, across the west, with high winds slowly diminishing
through Tues, but remaining at warning or adv levels for most of
the day. The other main impact will be heavy deformation rains
across far NE WY into the northern Black Hills where 1-2 inches of
rain will possible through tonight. Temps will drop across the
higher elevations of the BH with rain changing to snow and
becoming quite heavy overnight. Snow amounts around foot are
possible above 6000 ft in the northern Black Hills, impacting
portions of highway 85 around the state line. Strong saturated
deep layer flow, extending into the dgz will help accentuate
snowfall rates overnight. Rain (and high elevation snow) will
taper off Tues morning with some lingering showers across the NW
half, mainly dry across the far south. Strong winds will slowly
diminish through the day, but remain breezy through Wed as the sfc
low pivots over the region. The next round of rain will push into
the region Tue night-Thur as the upper low moves slowly southeast
across the region. This will bring more scattered activity with
more instability type showers. There will also be some snow once
again in the higher elevations of the Black Hills, mainly Tue
night. Things will begin to dry out and warm back up this weekend
with semi-unsettled NW flow possibly supporting isolated
showers/storms at times.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 527 PM MDT Mon May 6 2024

Showers and storms will continue across NE WY, the Black Hills,
and western SD this evening into the overnight hours. Winds will
continue to shift west-northwest this evening with gusts 35-50
knots persisting into Tuesday afternoon. MVFR/IFR conditions are
likely, especially in low clouds and heavier showers across NE WY
and the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
     026-027-030-031-041-042-073>076-078.
     High Wind Warning until 6 PM MDT Tuesday for SDZ001-012-013-025-
     072-073-078.
     Wind Advisory until 6 PM MDT /7 PM CDT/ Tuesday for SDZ014-032-
     043-044-046-047-049-077.
     High Wind Warning until noon MDT Tuesday for SDZ024-026>031-041-
     042-074>076.
     Winter Storm Warning until noon MDT Tuesday for SDZ024.
WY...High Wind Warning until 6 PM MDT Tuesday for WYZ060.
     High Wind Warning until noon MDT Tuesday for WYZ054>059.
     Winter Weather Advisory until 9 AM MDT Tuesday for WYZ057.
&&

DISCUSSION/KEY MESSAGES...JC
AVIATION...SE
Hazardous weather outlook, May 6, 10:40 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1140 AM MDT Mon May 6 2024

SDZ024-027>029-041-074-075-WYZ054>059-071300-
Northern Black Hills-Southern Foothills-Central Black Hills-
Southern Black Hills-Western Fall River-Hermosa Foothills-
Eastern Fall River-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Strong southerly winds will be possible across the western South
Dakota plains this afternoon. Gusts of 55 to 60 mph are possible,
especially along and south of I-90. Rain showers will also be
possible over the region tonight into Tuesday

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060-
071300-
Harding-Butte-Northern Meade Co Plains-Northern Foothills-
Rapid City-Custer Co Plains-Pennington Co Plains-
Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson-
Northeastern Crook-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Outside of storms, strong winds are also expected. Winds will
shift to the west by this evening with widespread gusts of 60 to
70 mph possible across northwestern South Dakota, portions of
northeastern Wyoming, and in the foothills of the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected.

Winds will begin to decrease Wednesday. Isolated thunderstorms
are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-043-046-047-049-078-071300-
Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd-
Tripp-Southern Perkins-
1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Winds will shift to the west by this evening with widespread
gusts of 60 to 70 mph possible across northwestern South Dakota,
portions of northeastern Wyoming, and in the foothills of the
Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 6, 4:16 PM MST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
516 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Non-Tstm Wnd Gst 1 ESE Martin            43.17N 101.71W
05/06/2024  M53 mph          Bennett            SD   AWOS

0404 PM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
05/06/2024  M62 mph          Jackson            SD   Mesonet

0406 PM     Non-Tstm Wnd Gst 1 ENE Mud Butte         45.01N 102.86W
05/06/2024  M51 mph          Meade              SD   Mesonet

0411 PM     Non-Tstm Wnd Gst 3 ESE Pine Ridge        43.03N 102.52W
05/06/2024  M51 mph          Oglala Lakota      SD   ASOS

0422 PM     Non-Tstm Wnd Gst 11 SW Parmelee          43.23N 101.20W
05/06/2024  M59 mph          Todd               SD   Mesonet

0428 PM     Non-Tstm Wnd Gst 6 W Parmelee            43.32N 101.15W
05/06/2024  M67 mph          Todd               SD   Mesonet

0435 PM     Non-Tstm Wnd Gst 7 W Ardmore             43.04N 103.80W
05/06/2024  M50 mph          Fall River         SD   Mesonet

0443 PM     Non-Tstm Wnd Gst 4 E Cactus Flat         43.84N 101.82W
05/06/2024  M55 mph          Jackson            SD   Mesonet

0451 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
05/06/2024  M62 mph          Campbell           WY   Mesonet

0452 PM     Non-Tstm Wnd Gst 13 SSW Reva             45.36N 103.16W
05/06/2024  M52 mph          Harding            SD   Mesonet

&&

WFO UNR
Special weather statement, May 6, 4:19 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
519 PM MDT Mon May 6 2024

SDZ002-070000-
Northern Perkins SD-
519 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS COUNTY
THROUGH 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Shadehill, or 14 miles south of Lemmon, moving
northwest at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shadehill around 525 PM MDT.
  Lemmon around 535 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern South Dakota.

&&

LAT...LON 4565 10201 4562 10200 4559 10208 4594 10248
      4595 10201
TIME...MOT...LOC 2318Z 155DEG 30KT 4574 10208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SE
Special weather statement, May 6, 4:20 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
520 PM MDT Mon May 6 2024

SDZ012-024-025-072-070000-
Northern Black Hills SD-Butte SD-Northern Foothills SD-
Sturgis/Piedmont Foothills SD-
520 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BUTTE...WEST
CENTRAL MEADE AND NORTHEASTERN LAWRENCE COUNTIES THROUGH 600 PM
MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitewood, or 8 miles northwest of Sturgis. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Butte,
west central Meade and northeastern Lawrence Counties.

This includes Interstate 90 in South Dakota between Mile Markers 8
and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4435 10362 4453 10394 4469 10376 4447 10344
TIME...MOT...LOC 2320Z 215DEG 4KT 4448 10366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SE
Local storm report, May 6, 5:56 PM MST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
656 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             1 WNW Lemmon            45.94N 102.17W
05/06/2024  M1.03 inch       Perkins            SD   CoCoRaHS

            24-hour rainfall.

0516 PM     Non-Tstm Wnd Gst 10 W Edgemont           43.30N 104.02W
05/06/2024  M53 mph          Fall River         SD   Mesonet

0545 PM     Non-Tstm Wnd Gst 7 ESE Rosebud           43.20N 100.72W
05/06/2024  M53 mph          Todd               SD   Mesonet

0551 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
05/06/2024  M66 mph          Campbell           WY   Mesonet

&&

WFO UNR
Local storm report, May 6, 6:52 PM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
752 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Non-Tstm Wnd Gst 10 S Hot Springs        43.29N 103.48W
05/06/2024  M52 mph          Fall River         SD   Mesonet

0641 PM     Non-Tstm Wnd Gst 5 NE Porcupine          43.29N 102.27W
05/06/2024  M55 mph          Oglala Lakota      SD   Mesonet

0646 PM     Non-Tstm Wnd Gst 3 NNW Scenic            43.82N 102.58W
05/06/2024  M52 mph          Pennington         SD   Mesonet

0651 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
05/06/2024  M68 mph          Campbell           WY   Mesonet

0652 PM     Non-Tstm Wnd Gst 12 E Oelrichs           43.19N 103.00W
05/06/2024  M55 mph          Fall River         SD   Mesonet

&&

SE
Local storm report, May 6, 7:07 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
807 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Non-Tstm Wnd Gst 14 NNW Edgemont         43.47N 103.97W
05/06/2024  M51 mph          Fall River         SD   Mesonet

0707 PM     Non-Tstm Wnd Gst 3 WSW Fairburn          43.68N 103.26W
05/06/2024  M52 mph          Custer             SD   Mesonet

0716 PM     Non-Tstm Wnd Gst 10 S Hot Springs        43.29N 103.48W
05/06/2024  M63 mph          Fall River         SD   Mesonet

0734 PM     Non-Tstm Wnd Gst 11 W Hot Springs        43.43N 103.69W
05/06/2024  M53 mph          Fall River         SD   Mesonet

0742 PM     Non-Tstm Wnd Gst 12 E Oelrichs           43.19N 103.00W
05/06/2024  M68 mph          Fall River         SD   Mesonet

0751 PM     Non-Tstm Wnd Gst 1 NE Echeta             44.47N 105.84W
05/06/2024  M74 mph          Campbell           WY   Mesonet

0755 PM     Non-Tstm Wnd Gst 4 NNE Angostura Res     43.37N 103.39W
05/06/2024  M53 mph          Fall River         SD   AWOS

&&

WFO UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Black Hills

When
May 6, 8:00 PM MST to May 8, 4:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168233.